Life’s been in the way of late, but I thought you all would enjoy my most recent tale of woe and misery:
So, I dunno, about 5-6 years ago, I started having these little pimples on the back of my head, at the hairline. They itched like mad, and would occasionally bleed. Not the worst thing in the world, but inconvenient and messy. It’s funny- I never had acne when I was a kid, not really bad, but now I do.
Anyway, I tried a bunch of stuff over the counter, and then from my doctor, with varying degrees of success. Apparently, they’re stress-related. The doc asks me, “do you have a lot of stress?” I respond, “well, I’m a trial attorney in a high paced plaintiff’s firm, working for a sociopath, so, let’s go with yes.”
About a year ago, I go in to see a dermatologist. Now the dermatologist is an OK doctor, but he’s got absolutely no affect. I suspect he’s on the autism spectrum. In addition to that, he’s, well, kinda creepy. If I hear about him having a suit made of human skin in his basement, I won’t be surprised.
So, the dermatologist puts me on this medication about a year ago, and says that it can have some “idiopathic side effects”. Meaning, that when you first go on it, you can have upset stomach, headaches. Thankfully, I don’t have these problems- all seems well.
It manages the issue, and the pimples go away, and I haven’t had any bleeding or itching. Yay. I go back in every so often, to check how I’m doing. If I go off of the meds, the pimples come back. So, I’m on this stuff for a while.
Yesterday, however, I go back in for my semi-regular visit, to see how I’m doing.
He comes in the room, inspects my scalp, and says in his usual flat affect, “how are you doing?”
“Ok, we need to reevaluate the medication. There are idiopathic side effects for long term use.”
/thinks to myself- [this is the first I’ve heard of these] (anything in the brackets is my internal monologue)
Doc: “While what you’re on is the gold standard for this condition, long term use can have certain issues that we don’t want.”
[I’ve been taking this stuff for over a year]
Doc: “The initial idiopathic side effects are headache, and upset stomach, and you’ve passed that.”
[I remember that conversation.]
Doc: “However, there’s a chance of certain idiopathic side effects with long term use.”
Doc: “There can be a certain risk of pigmentation change, long term, and that pigmentation change has a slight chance of being permanent.”
Me: “What sort of pigmentation change.”
Doc, while examining my hands, ears, and lower legs: “Well, there’s a slight risk of a blueish pigmentation change.”
Me: “Say again?”
Doc, same flat affect: “You could turn blue.”
Me: “I could turn blue? All over? And it could be permanent?”
Doc: “Well, the risk of pigmentation change isn’t very high, and the medication is doing an excellent job of managing the condition, but we’ll need to monitor.”
[I’ve been on a medication that could turn me into the world’s largest Smurf? AND THIS IS THE FIRST TIME THIS ISSUE CAME UP?]
Doc: “So, we’ll try you on this other medication, which again doesn’t manage the condition as well, but doesn’t run the risk of this idiopathic side effect.”
Me, fully paying attention: “Does this one have any idiopathic side effects?”
Doc: “Well, there’s a risk of some sun sensitivity. You could get sunburnt.”
[I GET TO PICK BETWEEN ZITS, BLUE, OR RED?]
Me: “But the new medication has zero chance of blue?”
Doc: “Yes, but there are other side effects. But no chance of blue.”
Me: “Give me the sunburn.”
Sorry to disappoint any Blue Fugate fans, or fans of colloidal silver.